Fever! In the mornin'

by DavalosMcCormack on July 7, 2009

I have seen the future and friends, it’s not a pretty picture!  This morning I decided to take my Dr.’s advice and start supplementing my vitamin regime with niacin.  Niacin is vitamin B-3 and it is supposed to help lower cholesterol by creating the “good” cholesterol. It had an entirely different effect on me.

Don’t ask, I have no idea how, but it is known that niacin is among the safest and most effective tools available for correction of low HDL or good cholesterol, small LDL or bad cholesterol, and other triglyceride-containing lipoproteins – important indicators of heart health.

Some studies suggest that by itself, niacin may help reduce the risk of heart attack by 22-30%.  But wait there’s more!

Since I struggle with high blood pressure, (why do you think I’m running and jumping and hiking a playing squash so much) I thought my Dr.’s suggestion could help me fight the blood pressure, lower my cholesterol and keep me safe from a heart attack.

I bought some niacin and I read the label, it said do not take more than 500mg of niacin per day.  Okey Doke, the pill I had was exactly 500 mg.  Well,  after taking the niacin before breakfast everything was fine for exactly 2 minutes.

Then, suddenly I felt like I was burning up!  My face was flushed and red not to mention my neck, arms, back and ..well, everything.  I looked like one of those people who sat under a sunlamp too long.

I was not only red but everything itched, I mean every skin surface.  I had neglected to read up on this little trouble-making supplement and I was already in the throes of it’s affects!

You see niacin opens up all the blood vessels and detoxifies your blood.  How?  The “flush” is an indication that all the small blood vessels in your body are dilating and expanding the blood flow.  So those tiny capillaries near your skin surface, the ones that are so small that only a single blood cell can pass through are suddenly crowded with a traffic jam of blood.

Kid’s my face was so flushed and red and itchy and then something else happened.

Because the blood was flowing into every single pore, wrinkle or line in my face it made everything look like it was drooping, as if gravity was creating a bizarre mask out of my face.

I looked like a bassett hound!  Yes!  The crypt keeper!  Kevin immediately ran to the computer to find out what was going on… I was tearing off clothes and looking for a brush to stop the itching… Ten minutes later the adventure was almost over.

But the lesson is:  Do a little research before you put stuff in your body!  If I had read up a little on niacin I would have known that you start with 50 to 100 mg and see how you react. Eat something before you take the pill, and gradually introduce it.

My face is back to normal, the flushing has gone and the itching is over. As for the cholesterol? I’ll let you know how that goes – Geez! Trying to be healthy is hard work.

Leave a Comment

Previous post:

Next post: